Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 76, NWS Portland, OR

May 16, 2021

NWS Portland, OR issued this small craft advisory at May 16, 2021, 2:47 PM PDT. It took effect at May 17, 2021, 5:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 16, 2021, 2:47 PM PDT (21:47 UTC)
In effect from
May 17, 2021, 5:00 PM PDT
Expired
May 18, 2021, 2:00 AM PDT
In force
9 hr
Issued by
NWS Portland, OR

The text

As transmitted.

269 
WHUS76 KPQR 162147
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
247 PM PDT Sun May 16 2021

PZZ250-270-171100-
/O.NEW.KPQR.SC.Y.0076.210518T0000Z-210518T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
247 PM PDT Sun May 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 2 AM PDT
TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 5 to 8 feet at 10 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...From 5 PM Monday to 2 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-275-170600-
/O.CON.KPQR.SC.Y.0072.000000T0000Z-210517T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
247 PM PDT Sun May 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet at 17 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
328 
WHUS76 KPQR 170949
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
249 AM PDT Mon May 17 2021

PZZ250-270-172300-
/O.CON.KPQR.SC.Y.0076.210518T0000Z-210518T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
249 AM PDT Mon May 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 AM PDT TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 5 to 8 feet at 9 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...From 5 PM this afternoon to 2 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
415 
WHUS76 KPQR 172114
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
214 PM PDT Mon May 17 2021

PZZ250-270-180900-
/O.CON.KPQR.SC.Y.0076.210518T0000Z-210518T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
214 PM PDT Mon May 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 6 to 8 feet at 9 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR out 60 
  NM.

* WHEN...Until 2 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
998 
WHUS76 KPQR 180916
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
216 AM PDT Tue May 18 2021

PZZ250-270-181700-
/O.EXP.KPQR.SC.Y.0076.000000T0000Z-210518T0900Z/
/O.NEW.KPQR.SC.Y.0077.210518T0916Z-210518T1700Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
216 AM PDT Tue May 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...West winds 10 to 15 kt and steep seas of 4 to 6 feet at 6
  to 7 seconds in the morning. 

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this small craft advisory went out at May 16, 2:45 PM PDT, 2 minutes earlier.

Area forecast discussion, May 16, 2:45 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Portland OR
245 PM PDT Sun May 16 2021

.SYNOPSIS...Low pressure from the Gulf of Alaska will slowly
approach the Pacific Northwest Monday, deepening the marine layer
and strengthening onshore flow. A chance for light rain or drizzle
reaches the far north part of the coast Monday, then chances for
showers spread inland Monday night as a cold front pushes inland.
Cooler weather with chances for showers at times then prevails
through Thursday as an upper low moves across the region.

&&

.SHORT TERM...Tonight through Wednesday...Marine clouds seen on
satellite pictures were still hugging the coast Sunday afternoon.
Low level flow is expected to become more westerly tonight, which
will allow marine air and clouds to spread into inland valleys
overnight and into Tuesday morning. Water vapor imagery showed a
broad upper low centered near 50N 150W. This low is expected to
slowly approach the Pacific Northwest over the next few days. Models
suggest shortwave energy expected to lift northeast across western
Washington Monday, which will bring a chance for some light rain or
drizzle to the north coastal areas during the day Monday. as the
upper heights continue to fall, models in good agreement showing a
cold front moving in from the northwest late Monday, then pushing
across the the forecast area overnight. While moisture profiles are
not very impressive, there appears to be sufficient low level
moisture available with the front Monday night to spread chances for
showers across the forecast area. The best chances however will
remain on the coast.

The region remains susceptible to weak shortwaves rotating around
the parent low Tuesday before a more distinct shortwave is expected
to move into western Oregon Tuesday night. Model time height cross
sections of moisture continue to show a lack of deep moisture, so
any showers will continue to be reliant on low level moisture and
instability. As the main upper trough approaches Wednesday, deeper
instability will develop as a result of cooling aloft. Moisture
remains a concern, so for the most part will need to keep pops
limited to chance category, but will include a slight chance of
thunderstorms in the Willamette Valley and adjacent foothills where
best chances for deeper instability appear to reside. The cooler air
mass Tuesday and Wednesday will bring temperatures back down to a
little below seasonal normals, with snow levels dropping down below
the level of main Cascade passes.

.LONG TERM...Wednesday night through Sunday...Models continue to
show the core of the upper trough moving across the forecast area
Wednesday night and Thursday, with the main energy directed to the
south of the area. The cold upper core will aid instability for
chances of showers, but best chances will be in the afternoon and
evening hours as a result of diurnal heating. GFS soundings suggest
marginal instability inland at the time of peak heating, so will
keep a small chance of thunderstorms going. The cold low will also
result in snow levels below Cascade passes through Thursday, while
temperatures at low elevations run a little below seasonal normals.
Thursday night and Friday models generally indicate the upper low
slowly shifting to the south and east, which will shift the focus of
shower activity over to the Cascades, with lesser chances further
west. As operational model solutions diverge over the weekend, the
favored trend as shown in ensemble clusters is for the upper low to
shift slowly east, with weak upper ridging likely building in by
Sunday. This would tend to favor warming temperatures and a return
to drier weather, but there remains some level of uncertainty by day
7, so will stick close to the National Blend.

&&

.AVIATION...Dry northerly flow aloft today will turn more
westerly by Sunday evening as a broad upper trough approaches the
region. Expect VFR conditions to generally persist east of the
Coastal Range over the next 24 hours. The shallow marine layer
along the coast will likely remain in place with IFR to low MVFR
cigs continuing through Monday morning. There is a possibility
for the low clouds to briefly scatter later this afternoon, but
onshore flow will likely keep at least a broken layer through the
day. There is a good chance cigs along the coast fall to LIFR
later Sun evening and overnight into Mon morning. One challenge
will be how far the push of marine stratus surges inland
overnight. A few models suggest MVFR cigs may reach terminals by
12-14z Monday.

Breezy north to northwest winds should continue this evening,
especially along the central OR coast with gusts to 25 kt. Model
guidance shows sometime on Mon morning surface winds likely will
shift to the southwest ahead of an approaching front. Periods of
drizzle or light showers will begin to spread across the
northwest OR coast by 18Z Monday.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR will prevail through 12Z Monday. Winds
will increase to around 10 kt by 00Z Monday with gusts likely
reaching 15 kt. There is a chance for shallow MVFR stratus to
develop after 12Z Monday. /DDH

&&

.MARINE...High pressure over the coastal waters will gradually
give way to an approaching front. The thermally induced low
pressure trough across northern CA and southwest OR will allow
breezy northwest winds to continue across the central waters Sun
evening before the pressure gradient weakens enough for winds to
fall below Small Craft Advisory levels. The northerly winds will
also result in steep and choppy sea conditions with heights up to
6 feet and a dominant period of around 8 seconds.

Winds will then shift to the southwest by late Mon morning ahead
of a weak frontal system. As the front approaches the coastal
waters expect wind speeds to increase, especially across the
northern waters, to around 15 to 20 kt. Gusts of 25 to 30 kt
will be likely near the front so have issued a Small Craft
Advisory across the northern coastal water zones. Another front
looks to cross the waters Tuesday but appears somewhat weaker.
High pressure appears to rebuild by the middle of the week. Seas
should remain under 10 feet through the period. /DDH

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 5 PM Monday to 2 AM PDT Tuesday for
     coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 60 NM.

     Small Craft Advisory until 11 PM PDT this evening for coastal
     waters from Cascade Head OR to Florence OR out 60 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.